Alert archive / Kentucky / Freeze Warnings in 2018
Freeze Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Apr 7, 2018, 5:08 AM EDT for 4 counties in Kentucky. It took effect at Apr 7, 2018, 9:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2018, 5:08 AM EDT (09:08 UTC)
- In effect from
- Apr 7, 2018, 9:00 PM EDT
- Expired
- Apr 8, 2018, 9:59 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 504 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798 WWUS71 KRLX 070908 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 508 AM EDT Sat Apr 7 2018 KYZ101-071715- /O.NEW.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ /O.CON.KRLX.FZ.W.0002.000000T0000Z-180407T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 508 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM this evening to 11 AM EDT Sunday. The freeze warning for this morning remains in effect. * TEMPERATURES...In the upper 20s to lower 30s this morning, and lower to mid 20s tonight into Sunday morning. * TIMING...This morning, and then again tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KYZ102-103-105-071715- /O.NEW.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Carter-Boyd-Lawrence KY- Including the cities of Grayson, Olive Hill, Ashland, and Louisa 508 AM EDT Sat Apr 7 2018 ...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM this evening to 11 AM EDT Sunday. * TEMPERATURES...In the lower to mid 20s. * TIMING...Tonight into Sunday morning. * IMPACTS...Frost and hard freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
6 follow-up statements
387 WWUS71 KRLX 071448 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1048 AM EDT Sat Apr 7 2018 KYZ101-072300- /O.EXP.KRLX.FZ.W.0002.000000T0000Z-180407T1500Z/ /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Greenup- Including the cities of Flatwoods and Greenup 1048 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... ...FREEZE WARNING WILL EXPIRE AT 11 AM EDT THIS MORNING... * TEMPERATURES...In the lower 30s this morning, and lower to mid 20s tonight into Sunday morning. * TIMING...This morning, and then again tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KYZ102-103-105-072300- /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Carter-Boyd-Lawrence KY- Including the cities of Grayson, Olive Hill, Ashland, and Louisa 1048 AM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... * TEMPERATURES...In the lower to mid 20s. * TIMING...Tonight into Sunday morning. * IMPACTS...Frost and hard freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
222 WWUS71 KRLX 071635 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1235 PM EDT Sat Apr 7 2018 KYZ101>103-105-080045- /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1235 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... * TEMPERATURES...In the lower to mid 20s tonight into Sunday morning. * TIMING...tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
227 WWUS71 KRLX 071859 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 259 PM EDT Sat Apr 7 2018 KYZ101>103-105-080300- /O.CON.KRLX.FZ.W.0003.180408T0100Z-180408T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 259 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EDT SUNDAY... * TEMPERATURES...In the lower to mid 20s tonight into Sunday morning. * TIMING...tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
630 WWUS71 KRLX 080220 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1020 PM EDT Sat Apr 7 2018 KYZ101>103-105-081030- /O.CON.KRLX.FZ.W.0003.000000T0000Z-180408T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1020 PM EDT Sat Apr 7 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT SUNDAY... * TEMPERATURES...In the lower to mid 20s tonight into Sunday morning. * TIMING...tonight into Sunday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. A hard freeze is expected tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
154 WWUS71 KRLX 080905 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 505 AM EDT Sun Apr 8 2018 KYZ101>103-105-081500- /O.CON.KRLX.FZ.W.0003.000000T0000Z-180408T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 505 AM EDT Sun Apr 8 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * TEMPERATURES...In the lower to mid 20s. * TIMING...This morning, mainly early. * IMPACTS...Frost and freeze conditions may damage or kill sensitive vegetation. This is a hard freeze. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
817 WWUS71 KRLX 081359 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 959 AM EDT Sun Apr 8 2018 KYZ101>103-105-081500- /O.CAN.KRLX.FZ.W.0003.000000T0000Z-180408T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 959 AM EDT Sun Apr 8 2018 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Charleston has cancelled the Freeze Warning. Temperatures have risen above freezing across the warned area of northeast Kentucky. Thus, the freeze warning is cancelled. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 7, 4:57 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 7, 4:57 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
457 AM EDT Sat Apr 7 2018
.SYNOPSIS...
Low pressure passes south of the area today. Brief high
pressure Sunday. Another system crosses Sunday night into
Monday. Cold front crosses Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 455 AM Saturday...
Cold front crossed the area overnight, with temperatures below
freezing down through central WV and NE KY, where one of two
precipitation bands existed. Another band existed behind it,
across the Ohio Valley. These bands, the first associated with
low level frontogenetic forcing, and second associated with mid
level frontogenetic forcing and deformation in the slanted
baroclinic zone, will continue to drift southeastward today.
With best upper level divergence already having shifted east of
the area, models insist these bands have a hard time holding
together, but they do still enhance the second band, as it
crosses the mountains early this afternoon. This is where snow
amounts are highest, at 2 to 3 inches. Elsewhere, have totals
generally around an inch or less. Given temperatures below
freezing under the cover of darkness this morning, and light
accumulations still ongoing and expected nonetheless, no changes
were made for the winter weather advisory for snow across the
southern half of the forecast area until 18Z today.
Cold, drier air moves in behind the system this afternoon and
tonight, with stout clearing, as high pressure approaches from
the west.
A raw heavy blend was used for temperatures through midday
today, while eventual highs, as well as lows tonight, were
largely unchanged from previous package, in light of the latest
guidance.
This air mass is colder than those of the previous several
early spring snow events, with boundary layer temperatures much
more easily below freezing during the snow, and well below
freezing tonight. This may lead to slick spots this morning, and
refreezing resulting in ice patches tonight. If snowfall rates
were heavier, snow cover might have actually have been a factor
in lows tonight. Nonetheless, lows well down in the 20s warrant
a freeze warning where the frost/freeze program is in effect in
KY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 320 AM Saturday...
High pressure controls our weather on Sunday with dry
conditions expected but highs only in the 40s. A weak ripple
will then pass through in the broader longwave trough Sunday
night into Monday morning. Surface features are weak but model
time/heights show a short period of deeper moisture late Sunday
night into Monday morning, especially for central and southern
parts of the forecast area. Thermal profiles suggest snow as the
predominant precip type but QPF is rather light so expect an
inch or less of snow accumulation for most areas during the
Monday morning commute. Additional shortwave energy passes
through Monday night keeping at least a small threat for light
precip going. This should be mainly rain outside of the highest
mountains, but may mix with some snow again late Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 320 AM Saturday...
Shortwaves passing through the longwave trough over the eastern
CONUS will keep a threat for light precip in the forecast
Tuesday and Tuesday evening, and then again Wednesday night
through Thursday night. Temps will moderate so precip will be
rain, except for perhaps a few flakes in the mountains. Height
rises take over on Friday in response to a deep system rolling
out onto the Plains. This should bring fair weather and a
further increase in temps back above seasonal norms.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 210 AM Saturday...
A low pressure center passing south of the area, riding along a
cold front that just crossed, was bringing areas of rain
changing to snow, and the changeover will continue overnight,
as colder air behind the cold front continues to move
southeastward across the area.
With the disorganized nature of this system, and the
precipitation setting up in bands as a result, timing of IFR
conditions in snow is tricky. PKB was already getting IFR snow,
and this will continue on and off through 10Z, with intermittent
improvement to MVFR between bands.
Similar intermittent behavior is expected at other sites, with
the best chance for IFR snow window 08Z-14Z HTS and CRW,
through 12Z CKB, 09Z-15Z EKN, and perhaps only briefly, 09Z-11Z
BKW, where a break is forecast during the daylight morning hours
Saturday. However, BKW will maintain an IFR ceiling through the
overnight, and perhaps through Saturday morning.
As the snow ends altogether Saturday, MVFR stratocu will improve
to VFR northwest to southeast, 11Z PKB, 16Z CKB, 19Z HTS, 21Z-
22Z EKN and CRW, and 01Z Sunday at BKW.
A VFR Saturday night is on tap as high pressure builds toward
the area, with enough of a northerly flow of drier air ahead of
it to prevent fog.
Northerly surface flow, a bit gusty at times early on, will
diminish through early Saturday morning, and remain light north
Saturday and Saturday night, all beneath light northerly flow
aloft.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset of snow and associated flight
restrictions may vary from forecast. Timing and persistence of
IFR snow may vary through Saturday morning. Timing of improvement
to VFR Saturday may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 04/07/18
UTC 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
EDT 1HRLY 04 05 06 07 08 09 10 11 12 13 14 15
CRW CONSISTENCY L L L L L L L L M L L L
HTS CONSISTENCY L L L L H L L L H M L L
BKW CONSISTENCY H M L L H M L M L L L L
EKN CONSISTENCY L M L L L L L L M L L L
PKB CONSISTENCY L L L L L H H H H L L M
CKB CONSISTENCY L L M L L M M M H L M M
AFTER 06Z SUNDAY...
IFR is possible Sunday night into Monday in snow.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 2 PM EDT this afternoon for
WVZ005-006-013>015-024>026-033-034-515>518-520.
OH...None.
KY...Winter Weather Advisory until 2 PM EDT this afternoon for
KYZ102-103-105.
Freeze Warning until 11 AM EDT this morning for KYZ101.
Freeze Warning from 9 PM this evening to 11 AM EDT Sunday for
KYZ101>103-105.
VA...Winter Weather Advisory until 2 PM EDT this afternoon for
VAZ003-004.
&&
SYNOPSIS...ABE/TRM
NEAR TERM...TRM
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...TRMHazardous weather outlook, Apr 6, 3:00 PM EDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 300 PM EDT Fri Apr 6 2018 KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>026-033-034-515>518- 520-071900- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Southeast Nicholas- 300 PM EDT Fri Apr 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 2 PM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow could bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101-071900- Greenup- 300 PM EDT Fri Apr 6 2018 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Snow could bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ066-067-075-076-083>087-WVZ007>011-016>020-027>032-039-040-519- 521>526-071900- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 300 PM EDT Fri Apr 6 2018 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Snow could bring light accumulations overnight Sunday night into Monday morning, including during the morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
Freeze Warnings in Kentucky, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.